Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 31, 2018Dunn County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 31, 2018, 4:33 AM CDT for Dunn County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2018, 4:33 AM CDT (09:33 UTC)
Expired
Aug 31, 2018, 5:00 AM CDT
In force
27 min
Issued by
NWS Twin Cities, MN

County Dunn County, WI

The radar

The La Crosse radar (KARX), 135 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1307 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WWUS83 KMPX 310933
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT FRI AUG 31 2018

WIZ025-027-311000-
Chippewa-Dunn-
433 AM CDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND WEST
CENTRAL CHIPPEWA COUNTIES...

At 432 AM CDT, a strong thunderstorm was located over Cedar Falls, or
near Menomonie, moving east at 35 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Colfax around 445 AM CDT.

Other locations impacted by this storm include Cedar Falls, Hoffman
Hills Rec Area and Tainter Lake.

This includes Interstate 94 in Wisconsin between mile markers 45 and
46.
 
LAT...LON 4490 9188 4497 9189 4510 9160 4496 9153
TIME...MOT...LOC 0932Z 247DEG 30KT 4495 9184 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 31, 4:08 AM CDT, 25 minutes earlier.

Area forecast discussion, Aug 31, 4:08 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
408 AM CDT Fri Aug 31 2018

.SHORT TERM...(Today and tonight)
Issued at 408 AM CDT Fri Aug 31 2018

Thunderstorms have become more numerous early this morning across
Wisconsin as a result of increasing moisture advection in the
lower levels. Not expecting much behind the main complex for the
rest of the morning, although there may be isolated to scattered
storms around until the LLJ sufficiently weakens later this
morning.

Low clouds are expanding this morning per satellite trends and it
is not entirely clear when or if they will break up some this
afternoon. Regardless, an elevated mixed layer with mid level
lapse rates exceeding 8 C/km overtop surface dew points in the
upper 60s to lower 70s will create a very unstable atmosphere by
late afternoon. Thunderstorms should develop over the ND/SD/MN
border area late this afternoon or evening as a cold front and mid
level trough arrive. There are two possible scenarios that may
play out after this time:

1.) The thunderstorms that develop across western MN advance
eastward in a somewhat organized fashion, posing a damaging wind
threat depending how organized the complex can become. The
developing LLJ this evening over Iowa would kick off additional
convection across southeast MN into southern WI and northeastern
IA, leaving a convective minimum from southwest to east central MN
and parts of west central WI. The NAM, GFS, GEM, and HRRR have
been buying into this scenario. Or...

2.) The thunderstorms that develop across western MN grow upscale
into an organized severe MCS by mid evening and track southeast
across most of the CWA, bringing an enhanced severe threat with
the potential for fairly widespread wind damage. The Hires ARW,
NMM, HREF, and ECMWF seem to be siding with this scenario.

In either case, central MN, southeastern MN, and WI stand the best
chance for thunderstorm activity and heavy rainfall...again.

.LONG TERM...(Saturday through Thursday)
Issued at 408 AM CDT Fri Aug 31 2018

Forecast confidence remains high that temperatures will average
near or above normal through Wednesday of next week. Normal values
continue to fall the first week of September with highs dropping
into the low to mid 70s, and overnight lows in the 50s.

Models continue to support an upper ridge building across the Mid-
Atlantic states through early next week. As the ridge extends
westward into the Ohio Valley, the mean flow aloft will remain
from the west-southwest, or southwest across the Upper Midwest.
This ridge also builds deeper into the mid-level of the atmosphere
leading to further southwest flow, and warm temperatures for the
first part of September. Near the surface, a weak cold front will
move through Saturday morning, and will likely stall in Iowa
before lifting northward Sunday morning. Saturday looks to be the
driest in terms of the holiday weekend. Once this front moves back
northward, an increasing chances of showers and thunderstorms
will develop. Chances of thunderstorms will remain in the forecast
through the middle of next week as several subtle short waves
ride northeast in this developing southwest flow aloft.

Very little spread in the ensembles for 85h temperatures next week,
especially across the Great Lakes, and Ohio Valley. There is more
spread in these ensembles further to the north across the Northern
Plains, and Upper Midwest. Therefore, forecast confidence is lower
for this part of the region in terms of the continued warm and
unsettled period past Wednesday of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1049 PM CDT Thu Aug 30 2018

The stratus deck with attendant MVFR ceilings will continue to expand
east/northeast across the sites overnight. Once the stratus
builds in we look to be socked in with low clouds for most of
Friday. Widely scattered showers have been attempting to get
organized this evening, but haven't had much success. Do expect
coverage and intensity to increase after 06Z when models indicate
low level moisture advection/transport will blossom from
central/east central MN into west central WI. Around or shortly
after daybreak any lingering activity should wane, and then we
wait for another potential round Friday late afternoon and
evening. The primary hindrance to redevelopment will be the
extensive cloud cover that looks to be in place for much of the
afternoon. If we can see destabilization, then strong storms would
be possible. Have included Prob30's at this point given a fair
degree of uncertainty. South/southeast winds will prevail
through most of the period ahead of the front, with gusts
redeveloping by Friday afternoon. We begin to see a shift to
southwest then west/northwest Friday night at western sites as the
front passes.

KMSP...
Confidence is low by could see a few storms move across the site
overnight. Also low confidence in the Friday p.m. activity, but
at this point it looks to wait until closer to 02Z Saturday and
beyond.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N at 5kts.
Sun...VFR with -TSRA possible. Wind SE at 5-10 kts.
Mon...MVFR/IFR with -SHRA possible. Wind E at 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Aug 31, 3:26 AM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT Fri Aug 31 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and tonight. Large hail, damaging winds, and heavy
rainfall are possible with an expected thunderstorm complex. A
tornado cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday through Thursday. The
probability for severe weather is low, but heavy rainfall is
possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

Borghoff

In the hours before

Special weather statement, Aug 31, 4:33 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
433 AM CDT FRI AUG 31 2018

WIZ025-027-311000-
Chippewa-Dunn-
433 AM CDT FRI AUG 31 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND WEST
CENTRAL CHIPPEWA COUNTIES...

At 432 AM CDT, a strong thunderstorm was located over Cedar Falls, or
near Menomonie, moving east at 35 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Colfax around 445 AM CDT.

Other locations impacted by this storm include Cedar Falls, Hoffman
Hills Rec Area and Tainter Lake.

This includes Interstate 94 in Wisconsin between mile markers 45 and
46.

LAT...LON 4490 9188 4497 9189 4510 9160 4496 9153
TIME...MOT...LOC 0932Z 247DEG 30KT 4495 9184

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:10 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Steele, Waseca35 min
Aug 31, 7:24 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca34 min
Aug 31, 8:00 AM CDTSpecial Weather StatementMPXSteele15 min
Aug 31, 6:31 AM CDTSpecial Weather StatementMPXPolk44 min
Aug 31, 6:49 AM CDTSevere Thunderstorm WarningMPXPolk20 min
Aug 31, 11:32 AM CDTSpecial Weather StatementMPXPierce28 min
Aug 31, 11:38 AM CDTSevere Thunderstorm WarningMPXPierce37 min
Aug 31, 12:09 PM CDTSpecial Weather StatementMPXPierce21 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.